With few exceptions, i.e. adenosine, and apparently hydralazine (which I didn't know about), if you are unsure, dilute and give slowly.
Always read the side of the vial if you have it available. It will give you valuable information such as what diluent to use, if you can give IV push, etc.
NEVER give procaine penicillin IV.
In general, if you have to open more than one vial of something, you are giving too much. Of course there are exceptions, but it should at least make you pause and think carefully about the dose.
Also, with rare exception, if you are giving a med IV and the patient says, "I'm feeling funny", then STOP giving the med! It may be an adverse reaction or you may be giving it too fast. Dilaudid does that to a lot of people. Adenosine is also the exception....you can tell the patient, "you will feel like you are going to die", because their heart stops and resets, so they feel awful before they feel better.
Even if you have checked and double checked the chart, always tell a patient (alert ones) what you are giving, ask if they are allergic or intolerant to it, and why you are giving it. That little rule will save you and the patient a world of problems!
If you have the slightest doubt about what you are giving, or how to give it, don't hesitate to ask. You will not be thought stupid for not knowing! If you don't ask and you do something that is against protocol, THEN you and your patient will pay dearly for it.
If a patient tells you, that pill doesn't look like my regular med....pay attention, and double check the 5 rights. Most times, it will be just a manufactures variation, but it may mean you have the wrong med, or it was ordered incorrectly.
Common med usage can vary from hospital to hospital and state to state. You mentioned Inapsine....we don't give it at all, and I haven't in years, but when I worked PACU in the 90's, we gave it like candy to everyone! Some hospitals still use Demerol, but it is not even on our hospital formulary.
If you are reconstituting a powdered med, and you cannot see thru it when you are finished, WARNING...you probably used an incompatible diluent. Generally speaking, if it looks milky in the syringe, don't give it. (Obvious exceptions, propafol, lipids).
Most hospitals now have internet or hospital intranet access that allows you to check for med information and compatabilities. Use it. If you are new to nursing, keep a little notebook in your pocket, and as new meds, procedures, diagnosis comes up, write it down to more throughly research it later.
Be careful with sound alike, look alike meds, i.e., hydralazine, hydroxyzine..looks similar but very different meds.
Many vials of IV meds look alike and have small print. Double check med name and concentration.
As far as pharmacy prepared med boxes, Pyxis etc. Trust but verify! Just because that little pocket opens when you click the patient name or name of the med, double check the label yourself. These are stocked and prepared by humans, and humans make mistakes.
Heparin dosing has caused many errors over the years. If your pharmacy does not label such meds with red warning stickers that say double check your dosage, then you may want to try to get that implemented. I think with publicity surrounding this particular med, people are more careful, but it can happen with any med. You may have a syringe that says heparin, but it could be 100U/cc, 1,000U/cc or 10,000 units per cc.
Epinepherine can be 1:1000 concentration or 1:10,000 concentration. So just pay attention. It is really amazing that there are not more drug errors!
I know I didn't give many specific meds, but just be careful and don't hesitate to check with another source if you are unsure at all. Lives depend on this.